Montana, 2018High Wind in Montana, January 24, 2018
January 24, 2018 · NWS BYZ · 1 event in 1 county or zone
Tight pressure gradients along the Upper Stillwater Valley resulted in very strong wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight pressure gradients along the Upper Stillwater Valley resulted in very strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 24, 2:40 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 24, 2:40 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
240 AM MST Wed Jan 24 2018
.SHORT TERM...valid for Tdy and Thu...
A ridge of high pressure along with lee-side troughing will
dominate the weather for today. Winds overnight have already
occasionally reached near 60 mph. The surface pressure gradient
does not look to change much over the next 24 hours. During the
day there is still the potential that with mixing wind speeds will
reduce some. But once the mixing ends this evening winds will
increase again. Temperatures today should be a little warmer with
some downslope flow, with highs in the 40s.
Thursday morning a Pacific front will move through. This will help
to reorient the pressure gradient, which will decrease the winds
along the foothills. The Beartooth/Absaroka Mountains will be in
southwesterly flow as the ridge moves east. This will give the
area around Cooke City some good snowfall. It still looks like
around 4 to 6 inches of snow. Elsewhere deterministic models are
not showing much in the way of precip for the lower elevations.
However the SREF is still showing a chance for some light precip
as the front moves through the area. The ECMWF is a little more
aggressive than the NAM or GFS, but is still not as favorable as
the SREF. Have kept the chance PoPs over the central zones. Reimer
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Northwesterly flow aloft left in the wake of a front Thursday
night will be mostly dry but mountain showers look to produce some
minor accumulations. Saturday looks cooler with light winds and
increasing clouds as fragmented Pacific moisture begins flowing
over the area. Heights building through the weekend bring warmer
temperatures for Sunday and Monday especially with downslope
developing.
Models clear on a pattern change that begins on Tuesday and is
established by Wednesday. Strong cold front expected later in the
day on Tuesday with the upper level pattern opening a door to
arctic air to head towards the region. At this time it appears
coldest air will skirt northern Montana on its way to the Dakotas
but this is a small scale detail which could change. Temperatures
may be in the 40s ahead of the front but highs behind the front on
Wednesday may be in the 20s. Snow chances are not great but the
front and some upslope behind the front could yield snow showers.
borsum
&&
.AVIATION...
Strong southwest winds along the foothills through the period
including KLVM. Gusts to 55 kt possible through the day into the
evening. Most of area will only see high level clouds though
mountains may see precipitation. VFR expected to prevail. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 042 026/044 020/037 019/033 020/041 028/047 033/040
0/B 01/B 41/B 21/B 23/W 21/E 11/E
LVM 045 031/042 019/035 020/033 027/042 033/048 034/042
0/N 04/W 42/J 32/J 33/W 21/N 14/W
HDN 040 020/043 017/037 018/031 017/039 023/045 029/040
0/B 01/B 41/B 21/B 22/W 21/B 11/E
MLS 035 016/038 020/034 014/022 008/029 018/040 027/036
0/B 00/B 11/B 21/B 22/J 21/E 11/E
4BQ 041 023/043 023/038 018/030 013/037 023/045 030/040
0/B 00/B 31/B 11/B 21/E 21/B 02/W
BHK 039 019/042 021/035 013/021 004/029 015/041 026/038
0/B 00/B 21/B 11/B 12/J 21/E 11/E
SHR 043 026/044 020/036 016/032 016/041 023/046 029/041
0/B 01/B 31/B 21/B 12/W 21/B 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until noon MST Thursday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 23, 1:36 PM MST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
136 PM MST Tue Jan 23 2018
MTZ065-066-232145-
Livingston Area-Beartooth Foothills-
136 PM MST Tue Jan 23 2018
This Hazardous Weather Outlook is for portions of south central
Montana.
A wind advisory has been issued for this area. Please reference the
advisory for further details.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Jan 23, 11:12 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1112 PM MST TUE JAN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
01/23/2018 M53.00 MPH PARK MT DEPT OF HIGHWAYS
1008 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/23/2018 M58.00 MPH PARK MT ASOS
1009 PM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
01/23/2018 M51.00 MPH STILLWATER MT MESONET
&&
REIMERHigh Wind, Beartooth Foothills
- When
- January 24, 3:45 AM MST to 11:17 AM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
A wind gust of 75 mph was recorded at the Stillwater Mine.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 24, 20183 deaths · 4 injured · $1.5 million · 7 events
- Winter Weather in Indiana, January 24, 20181 death · 23 events
- High Wind in Wyoming, January 24 to 26, 201854 kt wind · 8 events
- Heavy Snow and High Wind in Nevada, January 24 to 25, 201893 kt wind · 8 events
- Heavy Snow in California, January 24 to 26, 20187 events
- Winter Weather in Ohio, January 24, 20186 events
- Heavy Snow and High Wind in California, January 24 to 25, 201882 kt wind · 5 events
- Winter Weather in Indiana, January 24, 20184 events
- Winter Weather in Michigan, January 24, 20183 events
- Dense Fog in California, January 24, 20182 events
- High Wind in California, January 24, 201857 kt wind · 1 event
- Wildfire in Texas, January 24, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731035.